- ACG System
- About Us
- Update / SIgnout
J Clin Psychopharmacol 28:384-391.
Department of Psychiatry, University of Manitoba, Winnipeg, MB, Canada
BACKGROUND: Selective serotonin reuptake inhibitors (SSRIs), benzodiazepines, and antipsychotics have each been associated with an increased risk of fracture in older individuals. The aim of this study was to better define the magnitude of fracture risk with psychotropic medications and to determine whether a dose-effect relationship exists.
METHODS: Population-based administrative databases were used to examine psychotropic medication exposure and fractures in persons aged 50 years and older in Manitoba between 1996 and 2004. Persons with osteoporotic fractures (vertebral, wrist, or hip [n = 15,792]) were compared with controls (3 controls for each case matched for age, sex, ethnicity, and comorbidity [n = 47,289]). Medications examined included antidepressants (SSRIs vs other monoamines), antipsychotics, lithium, and benzodiazepines.
RESULTS: Selective serotonin reuptake inhibitors were associated with the highest adjusted odds of osteoporotic fractures (odds ratio [OR] = 1.45; 95% confidence interval [CI], 1.32-1.59). Other monoamine antidepressants (OR = 1.15; 95% CI, 1.07-1.24) and benzodiazepines (OR = 1.10; 95% CI, 1.04-1.16) were also associated with greater fracture risk, although the relationship was weaker. Lithium was associated with lower fracture risk (OR = 0.63; 95% CI, 0.43-0.93), whereas the relationship with antipsychotics was not significant in the models that adjusted for diagnoses. A dose-effect relationship was seen with SSRIs and benzodiazepines.
CONCLUSIONS: This study provides novel insight into the relationship between fractures and psychotropic medications in the elderly. Selective serotonin reuptake inhibitors seem to have a greater risk than other psychotropic classes, and higher doses may further increase that risk. Lithium seems to be protective against fractures.
Comment in Evid Based Ment Health. 2009 Feb;12(1):25.
Please log in/register to access.